MAUDE Adverse Event Report: STRYKER GMBH T2 - DRILL, AO D4.2X230 MM; INSTRUMENTAL, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

STRYKER GMBH T2 - DRILL, AO D4.2X230 MM; INSTRUMENTAL, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Catalog Number 18064290
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/22/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation is completed, any additional information will be reported in a supplemental report.
 
Event or Problem Description
As reported: "this e-mail is to inform you of an incident that occurred with a ø4,2mm lg 230mm quick-release bit reference 1806-4290.During femoral nailing, the first distal locking screw was correctly inserted.During drilling for the 2nd locking screw, the drill bit broke off interosseously and the broken part remained in the bone, with no consequences for the patient for the time being.The remaining part of the drill bit was pre-disinfected and washed.It has been removed from the ancillary equipment and is at your disposal for expert appraisal." additional information received from customer on july 23, 2025: "1.How was the event detected? during the insertion of the second screw.The surgeon noticed that the insertion was not going well and when he removed the drill bit, a piece was missing.2.Did the event occur during the procedure? yes! a.If yes: was the procedure completed successfully? yes, except that the surgeon was unable to insert a second distal fixation screw.3.Was the procedure delayed? not particularly.4.Was additional medical intervention necessary? no, for the time being, the surgeon has decided to leave the piece of wick in the bone and monitor it.".
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged issue.The device inspection revealed the following: the received drill was found to be broken just around the point from where the cutting edge starts.The tip of the drill could not be returned for evaluation as it was left inside the patient.The nature of breakage indicates towards a combination of brittle and ductile failure evident by smooth surface in most of the fracture surface with some plastic deformation around the edges.Most likely application of excessive bending & axial load, to appreciate the cortex, the tip broke in such a manner.Furthermore, a hardness test according to rockwell on the returned item indicates the material being in accordance to the values in the material specification.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the above investigation, the root cause of the issue is deemed to be user related.The nature of breakage indicates towards application of excessive bending and axial loading, most likely to appreciate the cortex.This aligns with the additional information received which conveyed that the drilling angle was complex and the patient had hard bone.The instructions cleaning, sterilization, inspection & maintenance instructs the user that: stryker t&e does not typically specify the maximum number of uses for reusable medical devices.The useful life of these devices depends on many factors including the method and duration of each use, and the handling between uses.Careful inspection and functional test of the device before use is the best method of determining the end of serviceable life for the medical device.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
T2 - DRILL, AO D4.2X230 MM
Common Device Name
INSTRUMENTAL, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
dannielle stap
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key22821595
Report Number0008031020-2025-01384
Device Sequence Number15890345
Product Code HWE
UDI-Device Identifier04546540196880
UDI-Public04546540196880
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 11/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number18064290
Device Lot NumberK262434
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/22/2025
Supplement Date Received by Manufacturer10/14/2025
Initial Report FDA Received Date08/15/2025
Supplement Report FDA Received Date11/11/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/01/2009
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown